Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 49, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 31, 1998, 5:52 AM EDT for Van Buren County, Michigan. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1998, 5:52 AM EDT (09:52 UTC)
- Expired
- May 31, 1998, 6:40 AM EDT
- In force
- 48 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 92 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:07 AM EDT | Thunderstorm Wind | Bangor, MI | Downed trees blocked eastbound lane of Michigan Highway 43 in Bangor. |
| May 31, 6:20 AM EDT | Thunderstorm Wind | Sister Lakes, MI | Large tree was downed and temporarily blocked Michigan Highway 152 near Sister Lakes. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 3:45 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 9.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 310952 RRA SVRGRR MIC159-311040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 552 AM EDT SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VAN BUREN COUNTY IN SOUTHWESTERN LOWER MICHIGAN * UNTIL 640 AM EDT * AT 550 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 14 MILES NORTHWEST OF PAW PAW OR 7 MILES WEST OF BLOOMINGDALE MOVING EAST AT 70 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAWRENCE AROUND 555 AM EDT DECATUR AROUND 600 AM EDT PAW PAW AROUND 600 AM EDT MATTAWAN AROUN&D 605 AM EDT THIS IS A DANGEROUS STORM! WIND GUSTS IN EXCESS OF 70 MPH ARE POSSIBLE AS THIS LINE OF STORMS MOVE THORUGH. STAY INDOORS AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT. BORIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:07 PM EDT, 6 hours 45 minutes earlier.
Area forecast discussion, May 30, 11:07 PM EDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1107 PM EDT SAT MAY 30 1998 WILL MAKE THIS QUICK SINCE STILL CLEANING UP FROM THIS MORNING. SHOWERS/STORMS HAVE DEVELOPED ALONG FRONTAL BOUNDARY NOW PUSHING THROUGH SOUTHERN LOWER...WITH IMPRESSIVE TCU/CB DEVELOPING ALONG THE SOUTHERN HORIZON. ONLY UPDATE ATTM WILL BE TO ADD SOME EARLY CHANCE POPS TO SOUTHERN TWO TIERS OF COUNTIES (MINUS VAN BUREN) TO ACCOUNT FOR CURRENT REDEVELOPMENT. REST OF FORECAST FINE FOR NOW...WILL REASSESS SHORTLY. BORIS
In the hours before
Special weather statement, May 31, 4:55 AM EDT, 57 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-011200- SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 455 AM EDT SUN MAY 31 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... AT 450 AM... A LINE OF FAST MOVING SEVERE THUNDERSTORMS STRETCHED FROM NEAR MANISTEE TO JUST SOUTH OF MILWAUKEE. THESE THUNDERSTORMS WERE AHEAD OF A COLD FRONT THAT STRETCHED FROM JUST EAST OF GREEN BAY TO MADISON WISCONSIN. THE AIR MASS AHEAD OF THE COLD FRONT IS VERY UNSTABLE AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS MORNING. THE COLD FRONT WILL MOVE EAST OF THE AREA THIS AFTERNOON WHICH WILL END THE THREAT OF THUNDERSTORMS. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE LINE OF SEVERE THUNDERSTORMS WILL MOVE EAST SOUTHEAST AT 55 TO 60 MPH THIS MORNING AND WILL MOVE EAST OF THE AREA BY 10 AM. ALTHOUGH HAIL TO ONE INCH IN DIAMETER IS POSSIBLE, THE MAIN THREAT WILL BE HIGH WINDS. WINDS IN EXCESS OF 75 MPH WILL BE POSSIBLE WITH THE THUNDERSTORMS. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LASTEST WEATHER INFORMATION CONCERING THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN.
Special weather statement, May 31, 4:55 AM EDT, 57 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-011200- SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 455 AM EDT SUN MAY 31 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... AT 450 AM... A LINE OF FAST MOVING SEVERE THUNDERSTORMS STRETCHED FROM NEAR MANISTEE TO JUST SOUTH OF MILWAUKEE. THESE THUNDERSTORMS WERE AHEAD OF A COLD FRONT THAT STRETCHED FROM JUST EAST OF GREEN BAY TO MADISON WISCONSIN. THE AIR MASS AHEAD OF THE COLD FRONT IS VERY UNSTABLE AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS MORNING. THE COLD FRONT WILL MOVE EAST OF THE AREA THIS AFTERNOON WHICH WILL END THE THREAT OF THUNDERSTORMS. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE LINE OF SEVERE THUNDERSTORMS WILL MOVE EAST SOUTHEAST AT 55 TO 60 MPH THIS MORNING AND WILL MOVE EAST OF THE AREA BY 10 AM. ALTHOUGH HAIL TO ONE INCH IN DIAMETER IS POSSIBLE, THE MAIN THREAT WILL BE HIGH WINDS. WINDS IN EXCESS OF 75 MPH WILL BE POSSIBLE WITH THE THUNDERSTORMS. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LASTEST WEATHER INFORMATION CONCERING THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:57 AM EDT | Severe Thunderstorm Warning | GRR | Oceana | 33 min |
| May 31, 3:02 AM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 63 min |
| May 31, 3:40 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Mecosta, Osceola | 60 min |
| May 31, 4:16 AM EDT | Severe Thunderstorm Warning | GRR | Mason, Oceana | 59 min |
| May 31, 4:16 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 59 min |
| May 31, 4:38 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Newaygo | 62 min |
| May 31, 4:38 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 62 min |
| May 31, 5:02 AM EDT | Severe Thunderstorm Warning | GRR | Kent, Mecosta, Montcalm | 63 min |
| May 31, 5:02 AM EDT | Severe Thunderstorm Warning | GRR | Osceola | 63 min |
| May 31, 5:02 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 63 min |
| May 31, 5:18 AM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia | 77 min |
| May 31, 5:18 AM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 77 min |
| May 31, 5:18 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 77 min |
| May 31, 5:37 AM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton, Gratiot | 93 min |
| May 31, 5:37 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 93 min |
| May 31, 5:49 AM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 61 min |
| May 31, 6:53 AM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 47 min |
| May 31, 7:35 AM EDT | Severe Thunderstorm Warning | GRR | Ingham | 40 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.